Hail, Scott
- When
- August 17, 3:15 AM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.480, -100.910
Early morning thunderstorms became severe from Scott county southeast into Ford adn Barber counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Early morning thunderstorms became severe from Scott county southeast into Ford adn Barber counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 1:55 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 AM CDT MON AUG 17 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST DECISIONS CENTER AROUND POPS, SEVERE CHANCES, AND POSSIBLE HEAVY RAIN FOR TONIGHT. THE SURFACE ANALYSIS FROM 07Z SHOWED A COLD FRONT EXTENDING SOUTHWEST FROM THE WESTERN GREAT LAKES TO A LOW PRESSURE CENTER OVER NORTHERN OKLAHOMA. A LOW PRESSURE TROUGH EXTENDED NORTHEAST TO SOUTHWEST FROM NORTHERN NEBRASKA INTO WESTERN COLORADO. HIGH PRESSURE WAS STATIONED OVER SOUTHERN MONTANA AND WYOMING. THE 17/00Z UPPER AIR ANALYSIS SHOWED 90KT JET AT 250MB FROM EASTERN COLORADO NORTHEAST TO NORTHERN MINNESOTA. THAT LEAVES OUR CWA IN THE RIGHT REAR REGION OF THE UPPER JET, AND A FAVORED AREA FOR DIVERGENCE TO FORM. ALSO, THE WATER VAPOR LOOPS SHOWS A SHORT WAVE MOVING INTO NORTHWEST KANSAS. WILL HAVE POPS GOING THIS MORNING, MAINLY IN MY NORTHER AND EASTERN COUNTIES, AND MENTION POSSIBLE SEVERE THERE THIS MORNING. THE FRONT SHOULD PUNCH A LITTLE FARTHER NORTH INTO CENTRAL KANSAS BY MORNING, GIVING A SURFACE FEATURE FOR THE UPPER DYNAMICS TO FOCUS ON. A FEW SEVERE STORMS ARE ALSO POSSIBLE THIS AFTERNOON, MAINLY IN OUR SOUTHEASTERN COUNTIES NEARER THE FRONT AND LOW LEVEL CONVERGENCE. AN UPPER TROUGH WILL MOVE INTO WESTERN KANSAS TONIGHT AFTER MIDNIGHT, AND AT THE LOWER LAYERS A LOWER JET WILL ADVECT MOISTURE UP AND OVER THE OKLAHOMA FRONT. THIS COULD LEAD TO SOME HEAVY RAIN IN MY EASTERN COUNTIES, AND HAVE ADDED THAT TO THE REGION WITH 60 POPS. THE GFS IS QUITE AGGRESSIVE WITH QPF MONDAY NIGHT, SUGGESTING OVER 2 INCHES IN MY SOUTHERN 1 TO 2 TIERS OF COUNTIES. INSTEAD, PREFER THE ECMWF AND NAM MODELS WHICH TARGET MY EAST-CENTRAL CWA MONDAY NIGHT WITH 1 TO 1.5 INCHES OF QPF. HAVE KEPT LOWER 30 POPS GOING TUESDAY IN MY SOUTH AND SOUTHEAST ZONES WHICH WILL BE CLOSER TO THE FRONT. TUESDAY NIGHT COULD BE A REPEAT OF MONDAY NIGHT, BUT THINK THE UPPER ATMOSPHERE WILL BE WORKED OVER BY THEN AND LESS FORCING WILL BE AT THE SURFACE, SO WILL KEEP 30 POPS GOING IN MY NORTH AND EAST COUNTIES. QPF SHOULD BE LIGHTER. WEDNESDAY IS A CHALLENGE. IT APPEARS THE FRONT WILL SINK FARTHER SOUTH AND WE WILL BE UNDER SURFACE HIGH PRESSURE. DIMINISHED POPS QUICKLY LATE TUESDAY NIGHT, SO WEDNESDAY SHOULD BE FAIRLY NICE. TEMPERATURES WERE UNCHANGED, WITH LOWER 80S IN THE NORTH AND NORTHWEST TODAY, WITH UPPER 80S SOUTHEAST. A BIT COOLER TUESDAY WITH A RANGE OF 82F AT HYS TO 85F AT P28. MINIMUM TEMPS WILL GENERALLY BE IN THE 60S. DAYS 3-7... THE GFS, ECMWF, AND CANADIAN SEEM TO BE IN PRETTY GOOD AGREEMENT ON A SHORTWAVE TROUGH DIGGING INTO THE NORTHERN PLAINS ON WEDNESDAY AND MOVING TOWARDS THE GREAT LAKES ON THURSDAY, ALTHOUGH EXACT PLACEMENT AND SPEED ARE DIFFERENT BETWEEN THE DETERMINISTIC RUNS. THE GFS AND CANADIAN ARE FASTER WITH MOVING THE UPPER LOW TO THE EAST AND THEREFORE PUSHING A COLD FRONT INTO THE CENTRAL PLAINS, WHILE THE ECMWF IS A BIT SLOWER. AT ANY RATE, THE OVERALL FORECAST CONTINUES TO BE ON TRACK, WITH PRECIP CHANCES WEDNESDAY AND WEDNESDAY NIGHT ALONG WITH COOLER THAN AVERAGE TEMPS ON THURSDAY. EVEN THE SLOWER ECMWF HAS THE COLD FRONT SOUTH OF THE CWA BY THURSDAY MORNING, SO TWEAKED POPS DOWN A BIT, WITH BETTER CHANCES IN THE SOUTH JUST BEHIND THE BOUNDARY. THE UPPER FLOW WILL CONTINUE TO BE FAIRLY AMPLIFIED AS RIDGING CONTINUES OVER THE ROCKIES ON FRIDAY. WITH THE SFC HIGH STILL NEARBY, WILL KEEP HIGHS SLIGHTLY BELOW NORMAL WITH ONLY SOME MINOR TWEAKS FOR INTERSITE CONSISTENCY. THE RIDGE WILL BEGIN TO MOVE OUT INTO THE PLAINS OVER THE WEEKEND, BRINGING DRIER AND WARMER CONDITIONS. BUMPED UP TEMPS FOR SATURDAY AND SUNDAY A COUPLE OF DEGREES AS 850MB TEMPS RETURN TO THE UPPER 20S C. && .AVIATION... THUNDERSTORMS ENTERING NORTHWESTERN KANSAS WILL CONTINUE AN EASTWARD TRACK AND SHOULD MAINLY AFFECT KHYS WITH HEAVY RA BRINGING DOWN VIS FOR A SHORT TIME. WILL UPDATE AS THE CONVECTION MOVES CLOSER. STORMS AFFECTING KGCK AND KDDC ARE LESS CERTAIN, WILL CONTINUE WITH VCTS FOR NOW. STRATUS WITH CEILINGS RIGHT AROUND THE MVFR THRESHOLD HAS STARTED TO DEVELOP FROM KGBD TOWARDS JUST NORTHEAST OF KDDC. WILL HAVE TO WATCH AND SEE HOW THIS DEVELOPS TOWARDS MORNING. VFR CONDITIONS WILL RETURN AREA WIDE BY AFTERNOON, BUT THERE COULD BE SOME LOWER CEILINGS AFTER 06Z AS MORE CONVECTION DEVELOPS. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 62 85 65 / 30 60 30 30 GCK 82 60 85 64 / 20 50 30 20 EHA 85 60 85 64 / 30 40 30 20 LBL 86 62 85 64 / 40 50 40 20 HYS 81 60 82 62 / 30 50 30 40 P28 88 67 85 69 / 40 60 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/26/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 313 AM CDT MON AUG 17 2009 KSZ030-031-043>046-061>066-074>081-084>090-181000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 313 AM CDT MON AUG 17 2009 /213 AM MDT MON AUG 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA THIS MORNING, AND A FEW OF THE STORMS MAY REACH SEVERE LIMITS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS TODAY NORTHEAST OF A LINE FROM GARDEN CITY TO CIMARRON TO ASHLAND. THE MAIN RISKS WILL BE HAIL TO THE SIZE OF QUARTERS AND STRONG WIND GUSTS UP TO 70 MPH. TONIGHT, ESPECIALLY AFTER MIDNIGHT, THERE IS A CHANCE FOR STORMS WITH HEAVY RAIN IN THE LARNED, DODGE CITY, COLDWATER, PRATT AND MEDICINE LODGE AREAS. THERE IS ALSO A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER TODAY NORTHEAST OF A GARDEN CITY TO ASHLAND LINE. ADDITIONALLY, SPOTTERS COULD BE NEEDED LATE TONIGHT. RAINFALL REPORTS WILL BE HELPFUL AS WELL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 AM CDT MON AUG 17 2009
KSZ043-044-170945-
LANE-SCOTT-
339 AM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SCOTT COUNTIES...
AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELL SPRINGS TO
LEOTI...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF SCOTT
STATE LAKE TO LEOTI...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN LANE AND SCOTT COUNTIES...INCLUDING THE CITIES OF
MODOC...SCOTT STATE LAKE...SCOTT CITY...MANNING...GRIGSTON...
HEALY...AMY...SHIELDS AND DIGHTON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3870 10027 3830 10025 3829 10112 3869 10113
3870 10112
TIME...MOT...LOC 0838Z 283DEG 33KT 3889 10110 3853 10129
12The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195314, 195316, 195315.